Dr Vernon Coleman MB ChB DSc FRSA
Police have reopened investigations into the deaths of 450 people who died after being given opiate drugs at Gosport Memorial Hospital between 1989 and 2000.
And around the world, there is anguish and anger at the extent of the damage done by opiate drugs.
I have first-hand experience of the danger of opiate painkillers when prescribed in ways which might be considered inappropriate.
Early one morning, my father woke early with a pain in his back that he’s had before. He was an inventor, company director and Wold War II veteran. He was 87-years-old.
He waited until 9.00 a.m. and then telephoned his doctor, Dr Benjamin Hallmark, at the Budleigh Salterton Medical Centre in Devon. He needed to see the doctor but didn’t feel up to driving to the surgery.
Instead of visiting, Dr Hallmark simply told my father to dial 999 and arrange for himself to be taken to hospital in an ambulance. The doctor didn’t even bother to make the telephone call for him. The ambulance crew gave my father morphine.
If Dr Hallmark had visited then I suspect my father might still be alive today – looking forward to his 100th birthday.
My father was taken to Royal Devon and Exeter Hospital where he was given extensive tests. The doctors looking after him confirmed that there was no heart problem. No serious or new problems were found. My father still had some back pain and asked if he could have more morphine. The doctors with him (a consultant and a junior hospital doctor) instantly said that he didn’t need morphine.
My father couldn’t go home the next day because the ward was infected with a diarrhoea and vomiting bug and was closed. My father was effectively imprisoned in the hospital. In the next ten days or so he was (I believe) twice infected with a diarrhoea and vomiting but. He also contracted a chest infection and a urinary tract infection. I wasn’t impressed by the quality of care provided. I was told by one member of staff that my dad had diarrhoea because of the codeine he was taking. (Codeine is more likely to cause constipation). I heard a doctor ask another patient how his bowels were. When told that they were runny, the doctor said she would prescribe a laxative. At one point my father suffered from oxygen poisoning and became quite ill.
Eventually, after many phone calls, I managed to arrange for my father to be moved to the Cranford Nursing Home near to his home in Exmouth, to convalesce.
The hospital had prescribed a regime to control my father’s pain and given him an outpatient appointment for further investigations of a long-term respiratory problem. I was told that after admission to the nursing home, he was laughing and joking with the nurses.
I had influenza and was too ill to visit him immediately but I spoke to him several times and he seemed well enough. I thought he was safe now that he was out of the hospital. He received visitors and had his television set moved across from his house. He walked about in the nursing home and was looking forward to a short holiday my wife had booked for the three of us.
When he was discharged from the hospital, my father’s pain was controlled with a low dose Fentanyl patch. But a few days later, the nursing home staff called his doctor, Dr Hallmark, because he was again complaining of pain.
The doctor who called on Dr Hallmark’s behalf, was a GP registrar, Dr Stuart Livingston. He overruled the regime which had been carefully prepared by the hospital doctors who had looked after my dad for two weeks, and prescribe Oramorph (a version of morphine).
The manufacturers of Oramorph state clearly that the drug should not be given to patients with severe respiratory problems. It’s a serious hazard. In old age, drug effects can be dramatically enhanced. Two days later – after several doses of Oramorph – my father was dead.
The company making Oramorph told me: ‘…the use of Oramorph is contraindicated in any patients with respiratory depression or obstructive airways disease regardless of age.’ My father had chronic obstructive pulmonary disease – a serious respiratory problem.
Dr Livingston suggest that prescribing Oramorph is acceptable in ‘end stage’ respiratory disease. But my father was not ‘end stage’ anything. My father didn’t even think of himself as old. A few weeks earlier, he had gone to a club for pensioners and had complained bitterly about it. ‘It’s full of old people,’ he muttered sourly. He had been driving his car the day before he was admitted to hospital.
When I telephoned my father the following morning, he was very sleepy and kept falling asleep during our conversation.
A few hours later he was dead.
After a post-mortem, a pathologist concluded that my father had died of his respiratory problem. There was a small amount of Oramorph left in his blood. Could the morphine have helped kill my father by exacerbating his respiratory problems? Would he have been alive today if he hadn’t had that last dose? We will, of course, never know any of the answers.
The hospital weakened my father. They were, if you like, the picadors. I believe the GP then did the matador’s work by prescribing Oramorph which I believe killed him.
I made complaints. There was an inquest. But nothing happened. No one was disciplined. No one apologised. Nothing changed.
But my father was given an opiate drug the manufacturer said he should not have been given. Within minutes, his condition had deteriorated. He then recovered but was given another dose of the same drug. Within hours he was dead.
Prescribed drugs are one of the top killers in Britain today.
The wrong drug can kill a patient just as surely as a bullet.
Note: This account is taken from Vernon Coleman’s book, Doctors Kill More People than Cancer which is available as an eBook on Amazon.
Copyright Vernon Coleman May 2019